8667373570

Know the Signs of a Drug Overdose

If a family member or friend has developed a drug problem that is reeling into addiction, it may be time to know the signs of a drug overdose, just in case of emergency. It is knowledge that could save a life. The signs of an overdose are going to differ somewhat between the different types of drugs, as they have different effects on the body.

Alcohol, Heroin and Barbiturate Overdose

These types of drugs slow the body processes and are very dangerous. Many fatal overdoses result from mixing drugs in this group, such as alcohol and pills. Prompt, professional medical care is essential. If the user is unconscious and unresponsive, call an ambulance. Do not let potential legal consequences (e.g., legal repercussions for illegal drugs or paraphernalia being found on or around the person) delay the call for help, as death could result.

The symptoms of these types of drug overdoses, while they can differ according to the individual drug, do have certain similarities. The more accurate information that can be given to emergency medical personnel concerning what drug was taken to excess, the better the medical team will be able to care for the patient. The signs an overdose from these body process slowing drugs include:

  • Alcohol overdose can, according to the Mayo Clinic, result in depressed respiration. Depressed respiration is also a sign of heroin and barbiturate overdose, and overdose by any other drug that slows the body, including sleeping pills, pain pills and tranquilizers.
  • Slowed breathing can reduce oxygen flow through the body, resulting in skin that has a blue tint to it. That is a sign of oxygen deprivation and means the situation is serious. Get help quickly and continue to try to stimulate breathing while waiting for help to arrive.
  • Mental muddiness and slowed cognitive processes, according to the New York Times, can be a sign of a heroin overdose. A person may not be able to identify where they are, how they got there, and may have no idea what time or day it is. This sort of disorientation is common in alcohol overdose, as well as with most other serious overdose situations.
  • Tiny pupils are a sign of heroin overdose, as well as of other types of drug overdose.

Signs of Overdose From Cocaine, Amphetamine and Methamphetamine

These drugs speed body processes, and can push the heart so fast that a stroke or heart attack occurs. While overdose symptoms may differ from drugs that slow the body during the initial stages of overdose, there can be more similarities towards the end of the overdose continuum, as the body function begins to shut down. Here are some signs to look for if overdose is suspected:

  • Excessive sweating, according to Montana State University, can be one of the first signs of methamphetamine overdose. This is also true of a cocaine overdose, and other drugs that speed bodily processes.
  • Rapid heartbeat, or a heartbeat that swings wildly between racing and beating slowly, can be a sign of overdose for these types of drugs.
  • Unstable blood pressure, running very high or fluctuating between too high and too low.
  • Stroke or heart attack, particularly one that is atypical of one’s age group or general health condition. In other words, a 24-year-old having a sudden heart attack is very unusual. It could be a sign of a drug overdose.
  • Rapid breathing that feeds into itself can be an overdose sign. The user is unable to control the rapid breathing which produces anxiety and fear. This then pushes the rate of breathing even higher, leading to more physical symptoms and a deteriorating, out-of-control mental state.

Drug overdose is a serious issue. As pointed out by the California Department of Drug and Alcohol Programs, the person at highest risk of a drug overdose is the person who has already had one. Other people at high risk of overdosing or those using after a period of abstinence, such as those who are relapsing from a period of recovery or those who are using just after being released from incarceration. The quicker an overdose can be identified as such and appropriate medical treatment obtained, the better the chance that the treatment will be successful.

Further Reading